Hail, Neosho
- When
- August 1, 12:00 AM CST to 12:01 AM CST
- Where
- Neosho County, 0.55 mi E of Erie
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.570, -95.240
Mid level warm advection and moisture return led to numerous showers and thunderstorms developing over southeast Kansas during the late evening of July 31st, with the thunderstorms extending into the early morning hours of August the 1st, 2019. The severe storms produced pockets of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Mid level warm advection and moisture return led to numerous showers and thunderstorms developing over southeast Kansas during the late evening of July 31st, with the thunderstorms extending into the early morning hours of August the 1st, 2019. The severe storms produced pockets of large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 31, 11:42 PM CST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1242 AM CDT Thu Aug 1 2019 ...Updated for Aviation Discussion... .SHORT TERM...(This evening through Saturday night) Issued at 316 PM CDT Wed Jul 31 2019 Currently have upper ridging setup from the southern Rockies into the High Plains with some shortwave energy approaching the Central Great Basin. At the surface, a trough/weak cold front extends from nw KS into southeast CO. Storms are currently developing over southeast CO/sw KS along the weak surface trough and the main question for early this evening will be how far northeast this activity makes it. Will maintain some pops for the northwest fringes of the forecast area to account for this activity. Later tonight, another round of convection is expected for far eastern KS into western MO along the mid level baroclinic zone that remains in place. Both GFS and NAM showing a decent area of 850-700mb isentropic lift in this area along with PWs around 150% of normal. In addition, looks to be plenty of effective shear and instability for severe storms in addition to heavy rain. Storms will linger Thu morning over southeast KS through at least late morning. Upper impulse approaching the Great Basin will continue tracking northeast and will be moving out into the Central/northern Plains. This will help tighten the mid level baroclinic zone and theta-e advection into this feature. This will bring another round of widespread convection, with this round possibly a bit further west as the upper ridge retreats slightly west. Flooding potential looks to increase across southeast KS for Thu night into Fri morning, especially for those areas that receive rainfall tonight. Will maintain some decent pops for Fri into Fri night as the shortwave energy starts to directly impact the area. At the same time, there is good model agreement in cold front sliding through the area by Fri night which will also aid to keep showers and storms around, especially over southeast KS. The front to come through Fri night will be fairly significant and will knock highs down into the low and mid 80s for Sat. .LONG TERM...(Sunday through Wednesday) Issued at 316 PM CDT Wed Jul 31 2019 After below normal temps to end the weekend, upper ridging will amplify over the Rockies for the start of the work week, which will allow the airmass to modify back to seasonal temps. After the front moves through Fri night into Sat, not overly impressed with storm chances for the remainder of the forecast with better storm potential remaining northeast of the forecast area. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1238 AM CDT Thu Aug 1 2019 Clusters of thunderstorms will impact far eastern Kansas overnight into Thursday morning. Covered this threat at CNU with prevailing VCTS and a few hours of TEMPO +TSRA. Cannot completely rule out a few stray thunderstorms this afternoon and evening across mainly central and south-central Kansas in vicinity of a stalled frontal zone, although confidence on this activity developing is low. Higher confidence in another round of numerous thunderstorms Thursday night over eastern Kansas. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 97 74 93 / 10 10 20 20 Hutchinson 74 97 74 93 / 20 10 20 20 Newton 74 94 74 91 / 10 10 30 30 ElDorado 73 93 73 90 / 10 10 40 30 Winfield-KWLD 74 96 74 92 / 10 10 20 20 Russell 73 96 70 93 / 70 10 20 20 Great Bend 74 99 72 93 / 80 10 10 10 Salina 74 95 72 92 / 30 20 50 30 McPherson 74 95 73 91 / 20 10 30 30 Coffeyville 70 89 72 87 / 70 60 60 40 Chanute 69 87 71 84 / 70 60 80 50 Iola 68 87 71 83 / 70 60 80 60 Parsons-KPPF 69 88 72 86 / 70 60 70 40 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ072-096-100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...ADK
Hazardous Weather Outlook National Weather Service Wichita KS 936 PM CDT Wed Jul 31 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-020245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 936 PM CDT Wed Jul 31 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Storms in central Kansas should dissipate before midnight. Heavy rain and gusty winds to 50 mph are possible with these storms. The gusty winds are also possible as the storms dissipate. Numerous thunderstorms are expected later tonight across far eastern Kansas. A few severe thunderstorms are possible, capable of large hail and perhaps damaging winds. Additionally, pockets of very heavy rainfall are probable, which may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous thunderstorms will likely linger through Thursday morning across far eastern Kansas. Heat indices Thursday afternoon will reach 100 to 104 degrees across much of central and south-central Kansas, and into Friday across south-central Kansas. A couple rounds of thunderstorms are expected across mainly eastern Kansas Thursday night through Friday morning, and again Friday night through Saturday morning. Pockets of strong to severe storms are probable, along with locally very heavy rainfall, which may lead to areas of flooding and flash flooding. Stay tuned, as daily thunderstorm chances will become more refined with subsequent forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson/Howerton
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
937 PM CDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND GST HOISINGTON 38.52N 98.78W
07/31/2019 E60 MPH BARTON KS TRAINED SPOTTER
DELAYED REPORT. SPOTTER ESTIMATED 50 TO 60
MPH WIND GUSTS. TIME ESTIMATED BASED ON
RADAR.
&&
MARTINSpecial Weather Statement
National Weather Service Wichita KS
944 PM CDT Wed Jul 31 2019
KSZ048-049-010330-
Ellsworth KS-Saline KS-
944 PM CDT Wed Jul 31 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Ellsworth County in central Kansas...
Central Saline County in central Kansas...
* Until 1030 PM CDT.
* At 941 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles northwest of Brookville, or
12 miles northeast of Kanopolis...moving east at 25 mph.
Hail up to the size of nickels will be possible with this storm.
* Locations impacted include...
Salina, Assaria, Brookville, Smolan, New Cambria, Glendale and
Salina Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3891 9747 3865 9750 3873 9808 3887 9806
3887 9793 3891 9793
TIME...MOT...LOC 0243Z 274DEG 23KT 3882 9798
MartinPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1023 PM CDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HEAVY RAIN 1 WNW HOISINGTON 38.52N 98.79W
07/31/2019 M2.80 INCH BARTON KS TRAINED SPOTTER
DELAYED REPORT. 2.8 INCHES OF RAIN FELL IN
45 MINUTES.
&&
MARTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1027 PM CDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM FLOOD HOISINGTON 38.51N 98.78W
07/31/2019 BARTON KS LAW ENFORCEMENT
DELAYED REPORT. HOISINGTON PD REPORTED
STREET FLOODING IN TOWN, WITH SOME ROADS
IMPASSABLE.
&&
MARTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1134 PM CDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL 5 NW IOLA 37.99N 95.45W
07/31/2019 E1.00 INCH ALLEN KS TRAINED SPOTTER
TIME WAS ESTIMATED
&&
HOWERTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1258 AM CDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM HAIL ERIE 37.57N 95.24W
08/01/2019 E1.75 INCH Neosho KS LAW ENFORCEMENT
&&
EPSThe Tulsa radar (KINX), 158 km away, was scanning. The volume nearest the first event began at 06:02 UTC.
4 thunderstorm wind, 2 hail, 1 flood, 1 flash flood. Local standard time, as filed.
Several large trees had two to three foot diameter limbs downed from high winds.
A trained spotter reported the gust.
A roof was peeled off a mobile home near Morehead.
State street had water over the road near highway 59.
Several large trees had downed limbs from high winds.
Several roads were closed in town due to high water over them.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850307, 850308, 850309, 850310, 850311, 850312, 850313, 850314.